Tornadoes · United States · North Dakota · 2004
F0 tornado, Sibley to Karnak, North Dakota, June 11, 2004
From Sibley to Karnak, this F0 tornado ran 0.6 miles across Barnes and Griggs counties on June 11, 2004, touching down at 7:14 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 11, 2004
- Touchdown
- 7:14 PM CDT (00:14 UTC)
- Path length
- 0.6 miles (1.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Barnes and Griggs counties
- Touchdown point
- 47.220, -97.930
- Lift-off point
- 47.230, -97.980
- Record number
- 1364
What the Weather Service recorded
A tornado passed over the north end of Lake Ashtabula. This tornado dissipated in Griggs county.
A tornado passed over the north end of Lake Ashtabula. The tornado originated in Barnes county.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 11, 11:00 AM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, Jun 11, 11:00 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1100 AM CDT FRI JUN 11 2004 .DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN NW ND...WITH ANOTHER LOW ALONG NE/IA BORDER AND TROF EXTENDING IN BETWEEN. WHEN COMPARING MODELS...ETA IS HANDLING CURRENT PRECIPITATION AREAS BEST...SO UTILIZED FOR FORECAST UPDATE. NUMEROUS ADDITIONAL BOUNDARIES EXIST FROM PRIOR CONVECTION...WITH THE ONLY REMAINING RETURNS ON KMVX ARE SHOWERS OVER PARTS OF EXTREME NE ND AND NW MN. WITH THE MAJORITY OF THE AREA UNDER MVFR DECKS...IT WILL BE DIFFICULT TO GET THE HEATING NEEDED TO INITIATE CONVECTION WHEN MAXIMUM INSTABILITIES ARE INDICATED ON THE MODEL SOUNDINGS. HOWEVER...SOME SUN IS WORKING THROUGH W AND S PARTS OF AREA...SO COULD STILL SEE CONVECTION DEVELOP THIS AFTERNOON. THEREFORE...WILL CUT BACK ON CURRENT POPS IN FORECAST...BUT NOT REMOVE THEM FOR THIS AFTERNOON...KEEPING THE MENTION OF SEVERE AND LINGER IT INTO THE EVENING. OTHERWISE...ONLY MINOR CHANGES NEEDED TO REST OF FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Jun 11, 7:13 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 713 AM CDT FRI JUN 11 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111445- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 713 AM CDT FRI JUN 11 2004 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING... ...SEVERE THUNDERSTORMS MAY OCCUR AGAIN TOMORROW AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING A SLIGHT RISK OF SEVERE WEATHER IS FORECAST FOR EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA MINNESOTA. THE SEVERE WEATHER IS EXPECTED TO START AFTER 3 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ONE CAN EXPECT MAINLY LARGE HAIL. AN UNSTABLE ATMOSPHERE IS ANTICIPATED BY LATE AFTERNOON WITH DEWPOINTS RISING TO THE MIDDLE 60S. LOW PRESSURE WILL MOVE INTO NORTHWEST NORTH DAKOTA WITH A WIND SHIFT LINE MOVING INTO EASTERN NORTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. THESE STORM WILL ALSO BE LIKELY TO PRODUCE SOME LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HOPPES
In the hours before
Local storm report, Jun 11, 6:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
611 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 2 W ESMOND 48.03N 99.81W
06/11/2004 1.00 INCH BENSON ND PUBLIC
&&
DTRLocal storm report, Jun 11, 6:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 S URBANA 46.86N 98.41W
06/11/2004 0.75 INCH BARNES ND PUBLIC
&&
DTRLocal storm report, Jun 11, 6:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
643 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 3 NW ESMOND 48.06N 99.81W
06/11/2004 0.75 INCH BENSON ND PUBLIC
0.48 INCHES OF RAIN FROM STORM
0630 PM HAIL FILLMORE 48.18N 99.80W
06/11/2004 0.75 INCH BENSON ND PUBLIC
&&
DTRLocal storm report, Jun 11, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
708 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL HANNAFORD 47.31N 98.19W
06/11/2004 1.00 INCH GRIGGS ND PUBLIC
&&
DTRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
0.2 hours before the tornado, 214 km from the path. June 12, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86457 J/kg
- Surface CAPE
- 210 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Jamestown (JMS), 64 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 58 km away, was scanning. The volume nearest the touchdown began at 00:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 11, 2004
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 2:20 PM CDT | F3 | Buena Vista, IA | 6.1 | 400 | $50,000 | ||
| June 11 | 2:49 PM CDT | F1 | Clay, IA | 1.8 | 100 | |||
| June 11 | 2:59 PM CDT | F0 | Lyon, MN | 0.1 | 50 | |||
| June 11 | 3:00 PM CDT | F1 | Palo Alto, IA | 9.0 | 450 | $10,000 | ||
| June 11 | 3:01 PM CDT | F0 | Clay, IA | 0.1 | 100 | |||
| June 11 | 3:01 PM CDT | F1 | Clay, IA | 1.0 | 100 | |||
| June 11 | 3:03 PM CDT | F0 | Clay, IA | 0.1 | 50 | |||
| June 11 | 3:05 PM CDT | F0 | Clay, IA | 0.1 | 50 | |||
| June 11 | 3:05 PM CDT | F2 | Clay, IA | 5.5 | 200 | $500,000 | ||
| June 11 | 4:12 PM EDT | F0 | Albemarle, VA | 0.2 | 50 | $3,000 | ||
| June 11 | 3:15 PM CDT | F1 | Clay, IA | 2.0 | 100 | |||
| June 11 | 3:34 PM CDT | F1 | Clay, IA | 1.5 | 100 | |||
| June 11 | 3:50 PM CDT | F1 | Emmet, IA | 6.0 | 200 | $10,000 | ||
| June 11 | 4:48 PM CDT | F0 | Faribault, MN | 6.0 | 100 | |||
| June 11 | 5:17 PM CDT | F1 | Mitchell, IA | 4.0 | 60 | $1,000 | ||
| June 11 | 5:26 PM CDT | F1 | Freeborn, MN | 4.0 | 50 | |||
| June 11 | 5:40 PM CDT | F0 | Freeborn, MN | 0.1 | 25 | |||
| June 11 | 5:40 PM CDT | F0 | Howard, IA | 4.0 | 40 | $100,000 | ||
| June 11 | 5:56 PM CDT | F3 | Howard, IA to MN | 12.0 | 150 | $190,000 | ||
| June 11 | 7:16 PM EDT | F0 | Brunswick, VA | 0.5 | 50 | $10,000 | ||
| June 11 | 6:30 PM CDT | F0 | Fillmore, MN | 0.2 | 20 | |||
| June 11 | 6:35 PM CDT | F0 | Webster, IA | 0.2 | 25 | |||
| June 11 | 6:35 PM CDT | F0 | Calhoun, IA | 0.5 | 30 | |||
| June 11 | 6:36 PM CDT | F0 | Webster, IA | 0.5 | 30 | |||
| June 11 | 6:39 PM CDT | F0 | Webster, IA | 0.7 | 40 | |||
| June 11 | 6:53 PM CDT | F0 | Mower, MN | 0.2 | 20 | |||
| June 11 | 7:20 PM CDT | F0 | Webster, IA | 0.7 | 40 | $100,000 | ||
| June 11 | 7:30 PM CDT | F0 | Webster, IA | 7.0 | 30 | |||
| June 11 | 7:31 PM CDT | F0 | Mower, MN | 0.2 | 20 | |||
| June 11 | 7:41 PM CDT | F0 | Webster, IA | 0.3 | 25 | |||
| June 11 | 7:49 PM CDT | F0 | Webster, IA | 0.2 | 25 | |||
| June 11 | 8:45 PM CDT | F0 | Boone, IA | 0.5 | 40 | |||
| June 11 | 10:00 PM EDT | F1 | Chowan, NC | 6.0 | 30 | $10,000 | ||
| June 11 | 9:01 PM CDT | F0 | Boone, IA | 0.1 | 25 | |||
| June 11 | 9:28 PM CDT | F2 | Mitchell, TX | 10.3 | 200 | 3 | $250,000 | |
| June 11 | 10:43 PM EDT | F0 | Pitt, NC | 0.1 | 20 | |||
| June 11 | 11:00 PM EDT | F0 | Tyrrell, NC | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.